Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 49, NWS Shreveport, LA

May 8, 2019Jackson Parish, Ouachita Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 8, 2019, 5:47 PM CDT for Jackson Parish, Ouachita Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2019, 5:47 PM CDT (22:47 UTC)
Expired
May 8, 2019, 6:30 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jackson Parish, LA, Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 151 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:02 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

527 
WFUS54 KSHV 082247
TORSHV
LAC049-073-082330-
/O.NEW.KSHV.TO.W.0049.190508T2247Z-190508T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
547 PM CDT Wed May 8 2019

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Eastern Jackson Parish in north central Louisiana...
  Central Ouachita Parish in north central Louisiana...

* Until 630 PM CDT.
    
* At 547 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles northeast of Jonesboro, moving northeast at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Monroe, Claiborne, West Monroe and Brownsville-Bawcom around 625 
  PM CDT.
  Richwood around 630 PM CDT.

Other locations impacted by this tornadic thunderstorm include Drew,
Fondale, Eros, Cheniere, Mineral Springs, Caderville, Pine Grove,
Luna, Chatham and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3236 9201 3222 9257 3238 9266 3263 9213
      3238 9200
TIME...MOT...LOC 2247Z 245DEG 38KT 3232 9258 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

19
1 follow-up statement
658 
WWUS54 KSHV 082300
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
600 PM CDT Wed May 8 2019

LAC049-073-082330-
/O.CON.KSHV.TO.W.0049.000000T0000Z-190508T2330Z/
Jackson LA-Ouachita LA-
600 PM CDT Wed May 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN JACKSON AND CENTRAL OUACHITA PARISHES...
    
At 600 PM CDT, a severe thunderstorm capable of producing a tornado
was located 16 miles southeast of Ruston, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Monroe, Claiborne, West Monroe and Brownsville-Bawcomville around 
  625 PM CDT.
  Richwood around 630 PM CDT.

Other locations impacted by this tornadic thunderstorm include Drew,
Fondale, Eros, Cheniere, Mineral Springs, Caderville, Pine Grove,
Luna, Chatham and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3236 9201 3225 9245 3243 9255 3263 9213
      3238 9200
TIME...MOT...LOC 2300Z 245DEG 38KT 3238 9243 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 8, 4:45 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 8, 4:45 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
445 PM CDT Wed May 8 2019

.SHORT TERM.../Tonight through Thursday Night/

Strong to severe QLCS continues to push east across Southern
Arkansas, Northern Louisiana, and Deep East Texas. CAPE values of
1000-2000 J/kg are present just ahead of the complex, but
instability begins to decrease with eastward extent into Northeast
Louisiana. However, surface winds have backed over Southern
Arkansas and Northern Louisiana, with winds from the southeast at
10-15 kts with gusts of 20-25 kts. This is helping to yield 0-1
km SRH values of 200-350 m2/s2 ahead of the QLCS. Therefore, a
threat for QLCS tornadoes will likely persist for several more
hours. In addition, multiple bowing segments have developed along
the complex, which will also pose a threat for damaging straight-
line winds.

Interestingly, some of the CAMs, such as the HRRR and the 3km NAM,
are suggesting the QLCS will rapidly weaken after 00z. Given the
environment ahead of the QLCS, I think the complex will likely
maintain itself longer than the CAMs suggest.The HRRR also
redevelops more scattered convection across East Texas during the
01z-02z time frame this evening. There is a large area of light to
moderate rain ongoing behind the QLCS over East Texas, so I'm
skeptical that the atmosphere will have enough time to sufficiently
recover to more storms to develop so soon. However, latest radar
loops show more isolated storms separated from the convection
heading northeast towards Deep East Texas. This may be what the
HRRR is depicting. In addition, a strong low-level jet remains in
place to provide moisture and shear for severe thunderstorms.
Therefore, Tornado Watch #153 will be maintained for a few more
hours, but will continue to be evaluated.

A threat for severe weather will likely persist in some form
through tonight and into at least midday Thursday. Model guidance
still suggests another QLCS will develop ahead of the approaching
cold front during the overnight hours and will move east into
Southern Arkansas and Louisiana around 12z Thursday morning before
exiting by early afternoon. Yet more scattered storms are possible
immediately ahead of the front late Thursday afternoon and
evening, but widespread severe weather is not anticipated with
that activity.

Given the relative lull that is expected on Thursday, no changes
were made to the Flash Flood Watch. A new watch may be needed for
the later heavy rain event that will occur Friday and into the
weekend, especially based on the rainfall received between now and
Thursday night. More details on that time period are below.

CN

.LONG TERM.../Friday through Tuesday Night/

Sfc cold front front to be just s of the region Friday morning, but
the 850 mb front will be draped across the srn and ern portions of
our region from sw to ne. Meanwhile, a compact disturbance is fcst
to be movg newd across Central and SE TX in swly flow aloft. Heavy
rainfall is likely to develop as this disturbance lifts newd along
the 850 mb front. The sfc front will also eventually lift nwd,
especially as a sfc low/trof axis develop along the TX Gulf
Coast/Deep E TX Friday night. Model output differs quite a bit with
regard to timing of waves of convection, but it seems likely that
multiple rounds of tstms will move across our region through
Saturday.

Base of the nrn stream upper trof will finally force the cold front
through and bring a brief pd of dry weather to the region Sunday
night into Monday. However, another srn stream upper low will
approach from the w for Tuesday, bringing swly flow aloft and more
chances for rain. /12/

&&

.PREV DISCUSSION... /issued 108 PM CDT Wed May 8 2019/

AVIATION...
For the 08/18z TAFs, a line of strong convection is already
affecting Southeast Oklahoma, much of Southwest Arkansas, and
portions of East Texas, including KTYR and KGGG. These storms will
continue to advance eastward across the remainder of the area
through 09/06z. Convection will likely intensify and there may
also be some additional development, especially after 08/21z. Some
of the storms could be severe at times. After this first line of
storms, more convection will likely develop during the overnight
hours, which will likely persist across most of the area through
the end of this TAF cycle. Flight conditions will likely vary
between MVFR/IFR for most of the period, especially due to the
effects of the storms at the terminals.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  83  60  70 / 100  60  50  70
MLU  71  85  66  74 /  70  70  70  70
DEQ  66  79  52  69 /  90  40  20  40
TXK  69  81  56  67 / 100  50  30  60
ELD  69  83  60  69 / 100  60  50  70
TYR  70  82  54  69 /  50  30  50  60
GGG  71  82  56  70 /  80  50  50  70
LFK  72  83  61  73 /  70  60  70  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>073.

LA...Flash Flood Watch through Thursday morning for LAZ001>006-
     010>012.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

09/12
Hazardous weather outlook, May 8, 4:51 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
451 PM CDT Wed May 8 2019

ARZ060-061-070>073-LAZ001>006-010>014-TXZ097-112-126-137-138-
149>153-091100-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Bowie-Cass-Marion-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-
451 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

A Tornado Watch is in effect until 11 PM CDT tonight.

A Flash Flood Watch is also in effect until 7 AM CDT Thursday
morning.

Widespread strong to severe thunderstorms will continue to move
across the region tonight, bringing the potential for tornadoes,
damaging winds, large hail, and flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue through Thursday as a cold front moves
across the area, and a few storms could be severe. A brief
reprieve from heavy rainfall will come late Thursday, but heavy
rainfall will return Friday through Sunday. Flash flooding will be
possible during this timeframe, and additional Flash Flood Watches
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will be needed tonight through
midday Thursday.

LAZ017>022-TXZ165>167-091100-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Angelina-
San Augustine-
451 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...Tonight...

A Tornado Watch is in effect until 11 PM CDT tonight.

Widespread strong to severe thunderstorms will continue to move
across the region tonight, bringing the potential for tornadoes,
damaging winds, large hail, and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue through Thursday as a cold front moves
across the area, and a few storms could be severe. A brief
reprieve from heavy rainfall will come late Thursday, but heavy
rainfall will return Friday through Sunday. Flash flooding will be
possible during this timeframe, and additional Flash Flood Watches
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will be needed tonight through
midday Thursday.

ARZ050-051-059-OKZ077-TXZ096-108>111-124-125-136-091100-
Sevier-Howard-Little River-McCurtain-Red River-Franklin-Titus-
Camp-Morris-Wood-Upshur-Smith-
451 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

A Flash Flood Watch is in effect until 7 AM CDT Thursday morning.

Widespread strong to severe thunderstorms will continue to move
across the region tonight, bringing the potential for tornadoes,
damaging winds, large hail, and flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue through Thursday as a cold front moves
across the area, and a few storms could be severe. A brief
reprieve from heavy rainfall will come late Thursday, but heavy
rainfall will return Friday through Sunday. Flash flooding will be
possible during this timeframe, and additional Flash Flood Watches
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will be needed tonight through
midday Thursday.

09

In the hours before

Local storm report, May 8, 4:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 PM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      LEWISVILLE              33.37N 93.58W
05/08/2019                   LAFAYETTE          AR   EMERGENCY MNGR

            SCHOOL BUSES FORCED TO TURN AROUND FOR
            FLOODED ROADS.

&&

PO
Local storm report, May 8, 5:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 PM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     DOWNBURST        9 E MAGNOLIA            33.25N 93.07W
05/08/2019                   COLUMBIA           AR   EMERGENCY MNGR

            TREES DOWN ALONG HIGHWAY 82.

&&

PO
Local storm report, May 8, 5:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     5 SW GREENWOOD          32.38N 94.03W
05/08/2019                   CADDO              LA   FIRE DEPT/RESCUE

            HIGHWAY 79 CLOSED DUE TO FALLING TREES
            BETWEEN BETHANY AND GREENWOOD. RESIDENTIAL
            DAMAGE ON COOK RD IN BETHANY, CLOSE TO
            BUNCOLM ROAD.

&&

PO
Local storm report, May 8, 5:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     14 E MAGNOLIA           33.25N 92.99W
05/08/2019                   COLUMBIA           AR   EMERGENCY MNGR

            3 PINE TREES AND 1 HUGE OAK TREE DOWN IN
            MARYSVILLE ARKANSAS AT THE UNION/COLUMBIA
            COUNTY LINE NEAR HIGHWAY 82.

&&

PO
Local storm report, May 8, 5:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
541 PM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     LIGHTNING        1 S TAYLOR              33.08N 93.46W
05/08/2019                   COLUMBIA           AR   LAW ENFORCEMENT

            HIGHWAY 371 HAS BEEN CLOSED DUE TO LIGHTNING
            STRIKING ONE OF SEVERAL NATURAL GAS REFINERY
            TANKS. FIRE DEPTS AND LOCAL AND STATE LAW
            ENFORCEMENT ON SCENE.

&&

PO
Local storm report, May 8, 5:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     JONESBORO               32.23N 92.71W
05/08/2019                   JACKSON            LA   EMERGENCY MNGR

            TREES CLOSED ON WALKER ROAD NEAR HWY 167.

&&

PO

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:00 AM CDTRiver Flood WarningSHVLincoln, Ouachita, Union4 days
May 8, 10:03 AM CDTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn21 days
May 8, 10:59 AM CDTRiver Flood WarningSHVBossier, Caddo, Red River10 days
May 8, 11:06 AM CDTRiver Flood WarningSHVBienville, Bossier, Caddo, Natchitoches, Red River21 days
May 8, 11:06 AM CDTRiver Flood WarningSHVGrant, Natchitoches, Red River20 days
May 8, 2:50 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto, Red River40 min
May 8, 2:55 PM CDTTornado WarningSHVCaddo16 min
May 8, 3:04 PM CDTTornado WarningSHVCaddo41 min
May 8, 3:06 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, Webster54 min
May 8, 3:21 PM CDTTornado WarningSHVCaddo39 min
May 8, 3:27 PM CDTTornado WarningSHVBossier, Caddo, De Soto, Red River48 min
May 8, 3:28 PM CDTTornado WarningSHVBossier37 min
May 8, 3:30 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Red River and 1 more60 min
May 8, 3:44 PM CDTTornado WarningSHVBossier, Caddo24 min
May 8, 3:52 PM CDTFlash Flood WarningSHVWebster3 hr
May 8, 4:03 PM CDTTornado WarningSHVWebster12 min
May 8, 4:04 PM CDTTornado Warning Tornado observedSHVBienville, Bossier, Caddo, Webster17 min
May 8, 4:14 PM CDTAreal Flood AdvisorySHVBossier, Caddo, De Soto, Red River, Webster3 hr
May 8, 4:19 PM CDTSpecial Weather StatementSHVSabine56 min
May 8, 4:27 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Jackson, Lincoln, Red River, Union and 1 more63 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River, Sabine62 min
May 8, 5:17 PM CDTTornado WarningSHVBienville, Jackson, Natchitoches, Winn43 min
May 8, 5:18 PM CDTFlash Flood WarningSHVNatchitoches, Sabine3 hr
May 8, 5:22 PM CDTSevere Thunderstorm WarningSHVBienville, Grant, Jackson, Natchitoches, Winn53 min
May 8, 5:30 PM CDTSevere Thunderstorm WarningSHVBienville, Caldwell, Claiborne, Jackson, Lincoln, Ouachita and 1 more60 min
May 8, 5:53 PM CDTTornado WarningSHVJackson, Lincoln, Ouachita, Union27 min
May 8, 6:04 PM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle56 min
May 8, 6:06 PM CDTAreal Flood AdvisorySHVGrant, LaSalle, Natchitoches, Winn3 hr
May 8, 6:17 PM CDTSevere Thunderstorm WarningSHVOuachita, Union43 min
May 8, 6:28 PM CDTTornado WarningSHVOuachita, Union32 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.